Background: Gastrointestinal sensorimotor dysfunction underlies a wide range of esophageal, gastric, and intestinal motility and functional disorders that collectively constitute nearly half of all referrals to gastroenterologists. As a result, substantial effort has been dedicated toward the development of prokinetic agents intended to augment or restore normal gastrointestinal motility. However, the use of several clinically efficacious gastroprokinetic agents, such as cisapride, domperidone, erythromycin, and tegaserod, is associated with unfavorable cardiovascular safety profiles, leading to restrictions in their use. Purpose: The purpose of this review is to detail the cellular and molecular mechanisms that lead commonly to drug-induced cardiac arrhythmias, specifically drug-induced long QT syndrome, torsades de pointes, and ventricular fibrillation, to examine the cardiovascular safety profiles of several classes of prokinetic agents currently in clinical use, and to explore potential strategies by which the risk of drug-induced cardiac arrhythmia associated with prokinetic agents and other QT interval prolonging medications can be mitigated successfully.
- adverse drug reactions
- cytochrome P450
- drug-induced long QT syndrome
- gastrointestinal motility
- torsades de pointes
ASJC Scopus subject areas
- Endocrine and Autonomic Systems